Department of Mathematics, Islamic Azad University, Najafabad Branch, Iran


In this paper, a fundamentally new method, based on the de nition, is introduced for numerical computation of eigenvalues, generalized eigenvalues and quadratic eigenvalues of matrices. Some examples are provided to show the accuracy and reliability of the proposed method. It is shown that the proposed method gives other sequences than that of existing methods but they still are convergent to the desired eigenvalues, generalized eigenvalues and quadratic eigenvalues of matrices. These examples show an interesting phenomenon in the procedure: The diagonal matrix that converges to eigenvalues gives them in decreasing order in the sense of absolute value. Appendices A to C provide Matlab codes that implement the proposed algorithms. They show that the proposed algorithms are very easy to program.


[1] G.H. Golub, H.A. van der Vorst, Eigenvalue computation in the 20th century, J. Comput. Appl. Math., 123 (2000), pp. 35-65.
[2] N. Papathanasiou, P. Psarrakos, On condition numbers of polynomial eigenvalue problems, Appl. Math. Comput., 4 (2010), pp. 1194-205.
[3] J.E. Roman, M. Kammerer, F. Merz and F. Jenko, Fast eigenvalue calculations in a massively parallel plasma turbulence code, Parallel Computing, 5-6 (2010), pp. 339-58.
[4] D.S. Watkins, Understanding the QR Algorithm, SIAM Review, Vol. 24, No. 4. (Oct., 1982), pp. 427-440, Jstor.
[5] F. Gantmacher, The Theory of Matrices, Vols. I and II, Chelsea, New York, 1959.
[6] P. Lancaster, Lambda-Matrices and Vibrating Systems, Pergamon Press, Oxford, UK, 1969.
[7] R.A. Horn, C.R. Johnson, Matrix Analysis, Cambridge University Press, London, 1985.
[8] A. S. Householder, The Theory of Matrices in Numerical Analysis, Blaisdell Publishing Company, New York, 1964.
[9] Chen Gongning, Matrix Theory with Applications ,Higher Education Publishing House ,Beijing, 1990. (in Chinese)
[10] Zhang Xian and Gu Dunhe, A note on A. Brauer's theorem, Linear Algebra Appl., 196 (1994) pp. 163-174.
[11] A. Brauer, Limits for the characteristic roots of a matrix IV, Duke Math. J., 19 (1952) pp. 75-91.
[12] Tam Bit-shun,Yang Shangjun and Zhang Xiaodong, Invertibility of irreducible matrices, Linear Algebra Appl., 259 (1996) pp. 39-70.
[13] G. Bennet, V. Goodman, and C. M. Newman, Norm of random matrices, Pac. J. Math., 59 (1975) pp. 359-365.
[14] B. S. Kashin, On the mean value of certain function connected with the convergence of orthogonal series, Anal. Math., 4 (1978) pp. 27-35.
[15] B. S. Kashin, On properties of random matrices associated with unconditional convergence almost everywhere, Dokl. Akad. Nauk SSSR, 254 (1980) pp. 1322-1325.
[16] R. M. Megrabian, On a characteristic of random matrices connected with unconditional convergence almost everywhere, Anal. Math. 14 (1988) pp. 37-47.
[17] Y. Q. Yin, Z. D. Bai and P. R. Krishnaiah, On limit of the largest eigenvalue of the large dimensional sample covariance matrix, Center for Multivariate Analysis, Teclm. Report No. 84-44, University of Pittsburgh, Pittsburgh, PA. (1984).
[18] Z. D. Bai and Y. Q. Yin, Necessary and sucient conditions for almost sure convergence of the largest eigenvalue of Wigner matrix, Center for Multivariate Analysis, Techn. Report No. 87-05, University of Pittsburgh, Pittsburgh, PA (1987).
[19] S. Geman, A limit theorem for the norm of random matrices, Ann. Probab., 8, No. 2 (1980) pp. 252-261.
[20] K. W. Wachter, The strong limits of random matrix spectra for sample matrices of independent elements, Ann. Probab., 6, No. 1 (1978) pp. 1-18.
[21] V. L. Girko, Limit theorems for the sums of distribution functions of eigenvalues of random symmetric matrices, Ukr. Mat. Zh., 40, No. 1 (1989) pp. 23-29.
[22] V. L. Girko,Limit theorems for the distribution of the eigenvalues of random symmetric matrices, Teor. Veroyatn. Mat. Stat., 41 (1989) pp. 23-29.
[23] V. L. Girko, The Spectral Theory of Random Matrices [in Russian], Nauka, Moscow (1988).
[24] V. L. Girko, Limit theorems for the maximal and minimal eigenvalues of random symmetric matrices, Teor. Veroyatn. Primen., 35, No. 4 (1990) pp. 677-690.
[25] L. A. Pastur, Spectra of random self-adjoint operators, Usp. Mat. Nauk, 28, No. 1 (1973) pp. 3-63.